Severe enoxaparin-induced thrombocytopenia complicated by pulmonary emboli Academic Article uri icon

abstract

  • Low molecular weight heparins (LMWH) have been widely used in the last decade, especially for prophylaxis of deep venous thrombophlebitis. Enoxaparin-induced thrombocytopenia is rarely encountered, in contrast to its high prevalence among patients treated with unfractionated heparin. We report a case of a patient who was admitted because of a pulmonary embolus due to proximal deep vein thrombophlebitis 2 weeks after surgery, despite prophylaxis with low-dose enoxaparin after prostatectomy. The patient's original normal platelet count (255,000/μl) dropped to 30,000/μl while on enoxaparin therapy. Testing for antibodies against heparin was positive. Warfarin was initiated and an inferior vena caval filter was inserted. Within a few days, platelet count increased to 100,000/μl, pulmonary status improved, and the patient was released in good clinical condition. Heparin-induced thrombocytopenia (HIT) is discussed, as are alternative treatments for unfractionated heparins and LMWH.

publication date

  • January 1, 2003